Skip to content
My WebMD Sign In, Sign Up

Diabetes Health Center

Font Size

6 Deaths Reported From Diabetes Drug Byetta

Cause of Death Varies, but Patients Had Developed Pancreatitis
By
WebMD Health News
Reviewed by Louise Chang, MD

Aug. 27, 2008 -- Six patients taking the type 2 diabetes drug Byetta are reported to have died after developing pancreatitis. That's according to officials from Amylin Parmaceuticals and Eli Lily & Company, the companies that co-market the drug.

Last week, the FDA reported two deaths and four hospitalizations in Byetta patients who had pancreatitis. The four additional deaths -- announced Tuesday by company officials -- are not connected with the four hospitalizations announced by the FDA. Last week, the FDA also said it plans to strengthen warnings about serious pancreatitis problems linked to the drug.

Byetta, an injected medication, was approved by the FDA in 2005. It is used to improve blood sugar control and can be combined with other diabetes drugs. Company officials say benefits of the drug still outweigh the risks.  

Last week, the FDA said two patients who died had hemorrhagic pancreatitis, in which the pancreas is inflamed and bleeding, or necrotizing pancreatitis, in which there is inflammation and tissue death, with the pancreas destroying itself. The pancreas makes pancreatic juices and hormones, including insulin.

Orville Kolterman, MD, Amylin's senior vice president of research and development, says one of the two deaths reported last week by the FDA  involved a morbidly obese patient who weighed more than 400 pounds and who had extensive gallstones at autopsy.

"In the second case [reported Aug.18], death was due to a complicated medical course that included necrotizing pancreatitis," according to Kolterman. He says the patient had stopped taking Byetta some months before being hospitalized.

Of the other four deaths, Kolterman says, the cause of death is not yet known in one. In the other three, one patient appears to have died from complications of gallbladder removal, another from a relapse of leukemia, and a third from intestinal bleeding after gallbladder removal, he says.

Byetta and Pancreatitis

The association between Byetta and pancreatitis has been known. "Since 2006, the U.S. prescribing information for Byetta has included information about pancreatitis," says Donald Therasse, MD, Lilly's vice president of global patient safety, who also spoke at the conference. "In 2007, after discussions with the FDA, Amylin and Lilly amended the prescribing information to include pancreatitis as a precaution." A letter alerting doctors was sent in October 2007.

Therasse says that the letter explained that while a cause and effect has not been established between Byetta use and pancreatitis, "an association is suspected."

Even so, he says, "based on our evaluation we believe Byetta continues to have a positive benefit-risk profile for patients with type 2 diabetes."

Patients with type 2 diabetes have nearly three times the risk of developing pancreatitis than the general population, company officials say, citing a study presented at a 2008 meeting of the international society for pharmacoepidemiology.

"For every 3,000 patients who have taken Byetta for a year, one would have reported a case of pancreatitis," Kolterman says, citing statistical risk from information gathered since the Byetta launch. "Most pancreatitis cases resolve with supportive treatment and stopping the suspected medication, including Byetta."

Life-threatening pancreatitis has been rare in Byetta users -- less than 1 in 10,000 case reports, Kolterman says. Since June 2005, about 1 million patients have used the drug, Kolterman estimates.

Officials from both pharmaceutical companies say they are in ongoing discussions with the FDA about possible changes to the drug labeling and wording.

Additional reporting by Miranda Hitti.

Is This Normal? Get the Facts Fast!

Check Your Blood Sugar Level Now
What type of diabetes do you have?
Your gender:

Get the latest Diabetes newsletter delivered to your inbox!


or
Answer:
Low
0-69
Normal
70-130
High
131+

Your level is currently

If the level is below 70 or you are experiencing symptoms such as shaking, sweating or difficulty thinking, you will need to raise the number immediately. A quick solution is to eat a few pieces of hard candy or 1 tablespoon of sugar or honey. Recheck your numbers again in 15 minutes to see if the number has gone up. If not, repeat the steps above or call your doctor.

People who experience hypoglycemia several times in a week should call their health care provider. It's important to monitor your levels each day so you can make sure your numbers are within the range. If you are pregnant always consult with your health care provider.

Congratulations on taking steps to manage your health.

However, it's important to continue to track your numbers so that you can make lifestyle changes if needed. If you are pregnant always consult with your physician.

Your level is high if this reading was taken before eating. Aim for 70-130 before meals and less than 180 two hours after meals.

Even if your number is high, it's not too late for you to take control of your health and lower your blood sugar.

One of the first steps is to monitor your levels each day. If you are pregnant always consult with your physician.

Did You Know Your Lifestyle Choices
Affect Your Blood Sugar?

Use the Blood Glucose Tracker to monitor
how well you manage your blood sugar over time.

Get Started

This tool is not intended for women who are pregnant.

Start Over

Step:  of 

Today on WebMD

Woman holding cake
Slideshow
feet
Slideshow
 
man organizing pills
Slideshow
Close up of eye
Slideshow
 

Woman serving fast food from window
Video
Can Vinegar Treat Diabetes
Video
 
Middle aged person
Tool
are battery operated toothbrushes really better
Video
 

Prediabetes How to Prevent Type 2 Diabetes
Article
type 2 diabetes
Slideshow
 
food fitness planner
Tool
Are You at Risk for Dupuytrens Contracture
Article